EMS Basic Ch 22

Regarding poisonings, the EMT recognizes which of the following as true?

A poison is any substance that impairs a person's health by its chemical action

Which of the following correctly identifies the routes by which a poison can enter the human body?

Ingestion, Inhalation, Injection, Absorption

You have been called for a 13-year-old boy who was caught sniffing glue by his parents. The boy is lethargic and confused and complaining of "burning" in his mouth and nose, as well as nausea and vomiting. Based on the clinical presentation and mechanism

Crossing from the lungs into the bloodstream and then circulating to the brain

A 44-year-old patient was found unresponsive at home. Based on his mental status and the fact that he was burning a kerosene heater in an enclosed room, you suspect carbon monoxide poisoning. Based on this information, which route of exposure would the EM

Inhalation

A 31-year-old female was stung by a hornet while golfing. Your assessment reveals her to be confused with stridorous respirations. Her skin is warm and flushed and covered with hives. A stinger is located on the back of her neck. Based on this information

injection

The grandfather of an alert and oriented 2-year-old girl found her on the floor playing with pills from his open bottle of Digoxin (heart medication that slows the rate). He cannot remember how many pills were in the bottle, but he thinks that some are mi

the Digoxin pills have yet to absorb into the body.

A frantic mother called 911 because she found her 18-month-old daughter playing with a bottle of drain cleaner. When assessing this patient, which of the following provides the strongest evidence that the child did indeed ingest some of the liquid?

Burns to her mouth

You have been called for an unresponsive patient. On scene, hysterical family members direct you to an unresponsive 32-year-old woman who is lying on the bedroom floor. Her husband says that she left a note saying that she wanted to kill herself and took

open the airway and suction

You have been summoned to a residence for a child who ingested a liquid pesticide. On scene, worried parents inform you that their 4-year-old son and some friends were playing in the garage and apparently found some pesticide, which their son says he tast

I need to see the other children.

After determining that a patient intentionally overdosed on blood pressure medications, which of the following questions would be most appropriate?

How many did you take?

An alert and oriented 5-year-old child drank some ammonia that was placed in a cup. He is very scared and complaining of abdominal pain, and he states that he has not vomited. Assessment shows ammonia around and in his mouth as well as on his breath. He h

rinsing his face and mouth with water.

For which of the following patients would activated charcoal be indicated?

27-year-old who intentionally took a large amount of Tylenol 45 minutes ago

A 42-year-old patient weighs 154 pounds (70 kg). How much activated charcoal would you administer to him?

70 grams

Which of the following actions indicate that the EMT is correctly administering activated charcoal to a patient who has ingested a toxic substance?

The patient drinks it through a straw.

A patient who has ingested a toxic substance is to receive activated charcoal. The EMT knows that the charcoal will benefit the patient by

adsorbing the poisonous substance in the stomach.

You are preparing to administer activated charcoal to a patient who has ingested a poison. The activated charcoal authorized by your medical director also contains a cathartic. What statement would you make to the patient regarding this additive?

You may experience diarrhea after taking the charcoal.

A 32-year-old female calls 911 stating that she injected herself with some heroin 15 minutes ago. She has never tried heroin and she is now scared about what she has done. Assessment reveals her to be alert but confused to the date and time. Her airway is

Monitor her and transport

While he is changing the battery on a truck, acid from the battery splashed into a 66-year-old male's right eye. He complains of burning pain to his right eye and he is having a hard time keeping it open. He is alert and oriented and has no problems with

irrigate the eye with tap water for a minimum of 20 minutes.

You have been called to a residence for a 31-year-old patient complaining of confusion, nausea, vomiting, and a headache. He states that this started this morning and has been getting worse all day. Despite lying in bed and resting all day, he is more fat

I just turned the furnace on last night.

You are by the side of a young female college student who is unresponsive. Friends say that she is not a heavy drinker, but tonight she drank an excessive amount of alcohol. She responds to painful stimuli and has snoring respirations. Her respiratory rat

perform the head-tilt, chin-lift maneuver

A 49-year-old alcoholic patient has fallen down a flight of stairs after consuming two-fifths of cheap whiskey. He presents with confused and slurred speech and the smell of alcohol on his breath. Family states that he is "hopeless" and has been drinking

bruise to the head.

You have been called for a 46-year-old male who just smoked crack cocaine. In reviewing his past medical history, which of the following conditions would be most of most concern to the EMT?

Heart disease

You have arrived at a home where the parents found their 13-year-old son in the garage inhaling propane from the family grill. Your assessment reveals him to be alert and oriented with an open airway. His breathing is labored, and his pulse is rapid for h

Wheezing localized to the left lung

The EMT is transporting a patient with the diagnosis of Wernicke-Korsakoff syndrome. As such, the EMT would recognize that the patient has a past medical history of:

alcoholism

This is the third day that a patient is in withdrawal from alcohol. If called to care for this patient, the EMT would recognize the need for:

seizure precautions

Which of the following complaints would the EMT expect from a person who has just used crack cocaine?

I have chest pain.

Which of the following statements indicates that the EMT understands the condition of withdrawal?

Withdrawal from drugs or alcohol can be just as serious a medical emergency as an overdose.

You are en route for a possible heroin overdose. As an EMT, you would recognize heroin as what type of drug?

Depressant

You have been called to an alcoholic rehabilitation center. On scene, one of the counselors tells you that the patient is a 44-year-old woman who just came to the center this morning. He continues on by stating that she has not had any alcohol for 24 hour

physically dependent on alcohol.

When performing a "talk down," which of the following statements would appropriately be included?

You are seeing rats because of the drug; this will not last forever.

A 56-year-old male has been exposed to fumes containing cyanide. Why should the EMT call for advanced life support assistance?

Paramedics may be able to administer a cyanide antidote.

Which of the following represents the greatest risk related to the ingestion of cyanide?

Widespread hypoxia

You have been called to a dilapidated residence for a 26-year-old female complaining of generalized weakness. After applying gloves, you enter the home and find the patient on a couch in minimal distress. Your assessment reveals no life threats, but you d

continue care with gloves.

A patient has been found unresponsive on her bedroom floor. When assessing her, the EMT would have the highest index of suspicion for a narcotic overdose when he notes:

shallow and slow respirations.

A 17-year-old female was at a party where she tried a Percocet pill (narcotic pain reliever). After taking the pill, she became scared she was going to die and is crying. At the present time, she feels slightly nauseated, but has no other complaints. Ther

nonemergent transport

A female patient in her forties has overdosed and is lying at the bottom of some stairs. As you arrive, her husband informs you that she is addicted to pain medications and was chewing a fentanyl (narcotic pain reliever) patch this evening. He states that

take manual in-line spinal stabilization.

When treating a patient for an overdose, the highest priority of care is placed on:

managing the airway and breathing.

You believe that a male patient has ingested bath salts. Given the nature of this drug, what sign or symptom would help confirm this suspicion?

Tachycardia

An alert and oriented 36-year-old male is panicked and complaining of chest pain and shortness of breath after snorting some bath salts. He has no past medical history and takes no medications. The primary assessment is unremarkable and his vital signs ar

provide supplemental oxygen

Emergency Medical responders have removed a female patient from a room with a suicide bag over her head. The bag is removed and you note the woman to be unresponsive, pulseless, and apneic. Given the use of a suicide bag and the presentation of the patien

Let's open the airway using the head-tilt, chin-lift.